MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS INTEGR MIA STEM LAT. W. TI/HA 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS INTEGR MIA STEM LAT. W. TI/HA 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75000189
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Unequal Limb Length (4534)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision surgery could be performed due to increasing pain and radiologically diagnosed sintering of the stem.Implantation of sl-mia stem, biolox delta ball head (sn) and allofit cup, durasul insert (zimmer) was performed on (b)(6) 2019.
 
Event or Problem Description
It was reported that revision surgery could be performed due to increasing pain and radiologically diagnosed sintering of the stem.Implantation of sl-mia stem, biolox delta ball head (sn) and allofit cup, durasul insert (zimmer) was performed on (b)(6) 2019.Per the (b)(6) 2020 consultation note, ¿if there is no pain, no urgent need for action¿.As of the date of this assessment, documentation of a revision surgery has not been provided.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that sl mia stem and a biolox delta ball head were implanted and revised due to pain and radiologically confirmed sintering of the sl-mia stem.Both the stem and the ball head, used in treatment, were not received for investigation.Therefore, a thorough medical assessment could not be conducted.The production documentation review of both devices did not reveal any deviation from standard procedures.Based on the clinical documentation provided, a medical assessment was conducted.The root cause for the reported issue cannot be determined, however the bone quality and the unapproved mix with third party products might have contributed to the pain and stem sintering.A revision surgery was not conducted yet, however the patient might have to undergo surgery.The medical assessment concludes, that the failure mode can only be partially confirmed, as the radiolucent lines on the x-rays might also be artefacts in the photo-copy if the image.The complaint history for the stem was reviewed, there were no further complaint with the same failure mode reported in the past for the batch in scope.The combination of the ball head and the stem is approved by smith and nephew (lit.No.04758 ed.09/18 v07).The combination with third party products however is not approved.To what extent this combination contributed to the reported failure cannot be assessed.Pain and migration are listed among possible side effects in the ifu lit no.12.23 ed 05/16.The reported failure mode in cover through the risk management.Based on the available information the root cause for the pain and sintering of the stem cannot be determined.At this time, no further action are deemed necessary.Smith and nephew will monitor both devices for further similar issues.
 
Event or Problem Description
It was reported that, after a primary thr construct had been implanted on the patient's left hip, the patient has been suffering from pain, unequal limb length and, radiologically, a sintering of the stem appears in comparison to the preliminary recorded x-rays.A potential revision surgery was mentioned in case of increasing pain, however it was not confirmed.Primary implantation of sl-mia stem, biolox delta ball head (sn) and allofit cup, durasul insert (zimmer) was performed on (b)(6) 2019.
 
Additional Manufacturer Narrative
H6: health effect clinical code e1634 added.(b)(4).B4: corrected event description.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that a patient experienced pain after the implantation of a sl mia stem and a biolox delta ball head.Radiologically a subsidence of the sl mia stem was detected.As the devices are still implanted, a product evaluation could not be conducted.However, based on the medical documentation, the failure mode between the device and the reported event can be confirmed.Based on the provided documentation, the production documentation on both devices, used in treatment, was reviewed.There were no indications that the devices failed to match specification at the time of manufacturing.Furthermore, the complaint history for the stem was reviewed, there were no further complaint with the same failure mode reported in the past for the batch in scope.The complaint history of the ball head is in line with the current risk management files.Review of past corrective actions was performed.No further escalation is required.Based on the clinical documentation provided, a medical assessment was conducted and concludes as follows: s+n does not provide treatment or diagnostic guidance but information and tools for the surgeon to use to decide with the patient the best components for their unique situation.Based on the documentation provided, the root cause of the reported event could not be definitively concluded; however, the non-approved mixed-manufacturer construct with a small stem along with the reported finding of soft bone during implantation could be possible contributing factors.The patient impact beyond the reported increasing pain and stem findings could not be determined.At the time of this report, there had not been any intervention planned.No further medical assessment can be rendered at this time.The combination of the ball head and the stem is approved by smith and nephew.The combination with third party products however is not approved.To what extent this combination contributed to the reported failure cannot be assessed.Pain and migration are listed among possible side effects in the instructions for use.Based on the available information the root cause for the pain and subsidence of the stem cannot be determined.At this time, no further action are deemed necessary.Smith and nephew will monitor both devices for further similar issues.

Brand Name
SL-PLUS INTEGR MIA STEM LAT. W. TI/HA 4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau
SZ  
Manufacturer Contact
sarah freestone
oberneuhofstrasse 10d
baar 
SZ  
0447940038246
MDR Report Key10408340
Report Number9613369-2020-00155
Device Sequence Number3177854
Product Code LWJ
UDI-Device Identifier07611996092912
UDI-Public07611996092912
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/29/2026
Device Model Number75000189
Device Catalogue Number75000189
Device Lot NumberC1920957
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/21/2020
Supplement Date Received by Manufacturer10/16/2020
10/16/2020
10/16/2020
12/23/2021
Initial Report FDA Received Date08/14/2020
Supplement Report FDA Received Date11/07/2020
11/09/2020
10/25/2021
12/27/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/01/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
75007447, BIOLOX DELTA BALL HEAD, LOT:C1812631; 75007447, BIOLOX DELTA BALL HEAD, LOT:C1812631
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale